Did Malfunctioning EpiPens Cause Seven Deaths and 35 Hospitalizations?
EpiPens are pocket-sized medical devices that can treat symptoms of anaphylaxis, a life-threatening allergic reaction. Anaphylaxis can be triggered in individuals with allergies to certain foods, insect stings, medications and materials. An individual experiencing anaphylaxis only has moments to use an EpiPen to inject epinephrine (adrenaline). In some cases, bystanders or family members may need to administer the injection.
According to a new article published by Bloomberg, the FDA has received reports of seven deaths and 35 hospitalizations during 2017 that may have been caused by malfunctioning EpiPens. The FDA also received 228 reports of EpiPen malfunctions from January to September of this year.
Reports of EpiPen failures have skyrocketed over the last five years. In 2012, there were four reports of EpiPen malfunctions. During 2013 and 2014, there were 12 and 64 reports respectively. Bloomberg compiled some of the data for its report through a Freedom of Information Act request.
The FDA sent Meridian Medical Technologies a warning letter for failing to investigate 171 potentially defective EpiPens that were the subject of complaints. An FDA investigation discovered that some EpiPens had leaked epinephrine. Meridian Medical Technologies is a company that manufacturers EpiPens for Mylan Pharmaceuticals. Meridian recalled 80,000 EpiPens worldwide earlier this year in March.
Were You or a Loved One Harmed by a Defective EpiPen?
If an EpiPen fails to work during an emergency, then it could lead to death or severe injury. Medical device manufacturers and other parties may be held liable for damages if their products contain dangerous defects.
The Philadelphia product liability lawyers at Eisenberg, Rothweiler, Winkler, Eisenberg & Jeck, P.C., have decades of combined experience helping victims of defective medical devices. We could investigate your claim at no cost to help you determine whether you have legal options to pursue damages for an injury or death caused by an EpiPen malfunction.